GENEALOGY-DNA-L ArchivesArchiver > GENEALOGY-DNA > 2007-06 > 1181653639
Subject: [DNA] Haplogroup B and problems with "mycin" antibiotics
Date: Tue, 12 Jun 2007 09:07:19 EDT
A mutation at 827G is listed at MitoMap as "under review" for an association
with aminoglycoside-induced deafness. This mutation would be found in all
Native American B2 and some Asian B4 subclades.
Aminoglycosides are a category of antibiotics, which include streptomycin and
several other drugs ending in "mycin" or "micin." Deafness is apparently a
dose-dependent side effect of this class of drugs (also inner-ear balance
problems and ringing in the ears), so it could occur in almost anyone who receives
an excessive amount.
As a rule of thumb, mutations which are found deep in a haplogroup division
are considered benign, since selection would have weeded out any deleterious
mutations after hundreds of generations. However, since antibiotics are a novel
challenge, it is conceivable that Native Americans would be more
Yao, on the other hand, argues that the original reports did not take
phylogenetic knowledge into account, and a finding of 827G in a clinic population
could be just a coincidence, since many people in the general population would
have the same mutation.
Yao YG, Salas A, Bravi CM, Bandelt HJ. A reappraisal of complete mtDNA
variation in East Asian families with hearing impairment. Hum Genet. 2006
More studies with larger control groups could help resolve this issue. In the
meantime, I'd like to collect any anecdotal reports from haplogroup B people
who have taken "mycin" antibiotics -- dose, duration, and whether or not you
experienced any hearing loss, balance problems, or ringing in the ears
(tinnitus). Please send these to me off-list .
See what's free at
|[DNA] Haplogroup B and problems with "mycin" antibiotics by|